Alert archive / Florida / Areal Flood Warnings in 2013

Areal Flood Warning 21, NWS Tallahassee, FL

July 10, 2013Holmes County, Jackson County, Florida

NWS Tallahassee, FL issued this areal flood warning at Jul 10, 2013, 5:49 PM CDT for Holmes County, Jackson County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2013, 5:49 PM CDT (22:49 UTC)
Expired
Jul 10, 2013, 8:45 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, FL, Jackson County, FL

The radar

The Eglin Afb radar (KEVX), 53 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WGUS42 KTAE 102249
FLWTAE

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 PM CDT WED JUL 10 2013

FLC059-063-110145-
/O.NEW.KTAE.FA.W.0021.130710T2249Z-130711T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON FL-HOLMES FL-
549 PM CDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  EASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  WESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF MARIANNA...

* UNTIL 845 PM CDT

* AT 546 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED AN AREA  
  OF STRONG AND SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY       
  RAINFALL ACROSS THE AREA. THESE STORMS ARE PRODUCING RAINFALL      
  RATES OF 2 TO 3 INCHES PER HOUR...WITH TOTAL ACCUMULATIONS OF UP   
  TO 5 INCHES POSSIBLE DURING THE NEXT FEW HOURS.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

* REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3099 8521 3077 8518 3078 8543 3079 8543
      3079 8548 3083 8548 3083 8557 3082 8560
      3080 8560 3078 8562 3079 8567 3099 8568

$$

17-GOULD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this areal flood warning went out at Jul 10, 2:40 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 2:40 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT Wed Jul 10 2013

.NEAR TERM [Through Tonight]...
A disturbed pattern is laid across the area today. A Tropical
Upper-Tropospheric Trough (TUTT) hangs to our SE over SoFla and a
weakness in the UL pressure pattern lies over the SErn half of the
CONUS. At the lower levels...convergence zones over SE AL and the
Ern FL Big Bend helped initialize convection this morning. With
PWATs around 2" still and MLCAPE around 2600 J/kg shown on the 12Z
sounding this morning, a higher coverage of small showers and
thunderstorms has already kicked off. These 'spotty' storms will
continue through the afternoon and begin to dissipate around
sunset. With high CAPE values, some of these storms may become
strong to severe. WMSI values indicate the potential for wet
microbursts. Looking at the lapse rates in the hail growth zone in
this morning's sounding, there is also some potential for small
hail. Highs today will be in the low 90s and lows tonight will be
in the low to mid 70s.

&&

.SHORT TERM [Thursday through Friday night]...
Unsettled conditions are expected through the short term as weak
upper level troughing and deep moisture remain across the area. A
weak surface trough will slide south into the area and stall
around Friday, which will likely keep rain chances elevated above
climatology. With precipitable water values greater than 2 inches,
some pockets of locally heavy rain will probably also occur. We
will have to monitor for localized flooding by the end of the
short term and into the long term in this wet pattern, but at this
time it is tough to pick out any one day or specific area to focus
on for any potential flooding.

&&

.LONG TERM [Saturday through Wednesday]...
Unsettled conditions will continue through a large portion of the
long term with near to above climo PoPs. The forecast pattern is
rather unusual with both the 10/00z ECMWF and 10/12z GFS showing
an upper level low retrograding southwestward from the northeast
states down to the Gulf coast. There are some detail differences
in the models, but both models signal an overall wet pattern
continuing. Near to slightly below average high temperatures are
forecast given the expected cloud cover.

&&

.AVIATION...
[Through 18z Thursday] Mostly VFR conditions expected today with
exceptions coming with the widespread storms today. Visibilities
may decrease when afternoon showers and thunderstorms are over the
airports and gusts of around 30kts have already been seen today
and may happen again with stronger storms. After the storms
dissipate around 00Z, guidance is suggesting lower visibilities
over ABY, DHN, and VLD.

&&

.MARINE...
Winds and seas will remain low as the marine area remains at the
western periphery of the subtropical Atlantic ridge. This portion
of the ridge will erode at the end of the week as a weakening
cold front approaches and stalls just north of the waters on
Friday and dissipates over the weekend.

&&

.FIRE WEATHER...
Humid conditions are expected for the foreseeable future with
scattered to numerous showers and thunderstorms increasing over
the weekend as a cold front reaches the area. Relative humidities
will remain high and there are no fire weather concerns.

&&

.HYDROLOGY...
We appear to be headed into another stretch of wet weather over
the next 7-10 days based on the latest model guidance. Unlike the
round of heavy rainfall in early July, there is not much agreement
yet on a particular area where the heaviest rain totals may be
focused. Therefore, the outlook (in terms of hydrology) is just
for heavy rainfall and the possibility of some flooding issues
again. The 7-day WPC QPF calls for widespread 2-3 inch totals over
our entire area, which is very close to model ensemble mean
values. Of course, there are likely to be localized values well in
excess of that.

Even taking the 2-3 inch rain forecast literally (which is pretty
close to the majority of the NAEFS members) and applying it to
MMEFS forecasts for river points in our area does produce some
chance of flooding on a few of the rivers.

Rivers Most At-Risk For Continued / Developing Flooding July 10-20
------------------------------------------------------------------
Aucilla River, St. Marks River, Withlacoochee River near Valdosta,
the Choctawhatchee River (particularly lower portions), and the
Apalachicola River.

Of course, given high flows on many rivers due to recent rainfall,
it would be impossible to totally rule out rises and/or flooding on
any of our area rivers. Where localized heavy rainfall sets up will
be the main concern - as it will have the potential to produce
flash flooding, as well as more considerable rises on rivers.
After several days of rain, the more at-risk areas may be easier
to pinpoint. The bottom line is that those with interests along
area rivers, streams, and creeks, and in flood-prone areas should
keep a close eye on forecasts over the next 7-10 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  89  72  88  71 / 30  70  50  70  50
Panama City   74  88  74  86  74 / 30  70  60  70  50
Dothan        73  89  72  89  72 / 40  70  50  60  30
Albany        74  90  72  89  71 / 40  70  50  70  40
Valdosta      71  90  71  88  70 / 30  70  50  70  40
Cross City    71  89  71  89  71 / 30  60  40  70  50
Apalachicola  74  87  74  85  74 / 30  60  50  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Near Term/Aviation...Moore
Short Term/Long Term/Marine...DVD
Fire Weather...Block
Hydrology...Lamers

In the hours before

Special weather statement, Jul 10, 4:21 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT WED JUL 10 2013

FLZ010-102145-
WASHINGTON FL-
421 PM CDT WED JUL 10 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WASHINGTON
COUNTY...

* UNTIL 445 PM CDT

AT 416 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES EAST OF VERNON...OR NEAR WAUSAU...MOVING EAST AT
15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3068 8567 3067 8544 3056 8547 3056 8549
      3053 8548 3050 8549 3061 8570
TIME...MOT...LOC 2121Z 289DEG 12KT 3062 8558

11-MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:39 PM CDTSpecial Weather StatementTAELeon36 min
Jul 10, 5:55 PM CDTRiver Flood WarningTAEJefferson, Madison, Taylor13 hr

Nearby

Areal Flood Warnings in Florida, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.